Alert archive / New York / Small Craft Advisories in 2022
Small Craft Advisory 88, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Sep 18, 2022, 4:02 AM EDT. It took effect at Sep 18, 2022, 9:00 AM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2022, 4:02 AM EDT (08:02 UTC)
- In effect from
- Sep 18, 2022, 9:00 AM EDT
- Expired
- Sep 18, 2022, 8:00 PM EDT
- In force
- 11 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
974 WHUS71 KBUF 180802 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 402 AM EDT Sun Sep 18 2022 LEZ040-041-181615- /O.NEW.KBUF.SC.Y.0088.220918T1300Z-220919T0000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 402 AM EDT Sun Sep 18 2022 ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From 9 AM this morning to 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-181615- /O.NEW.KBUF.SC.Y.0088.220918T1300Z-220919T0000Z/ Upper Niagara River and Buffalo Harbor- 402 AM EDT Sun Sep 18 2022 ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots expected. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...From 9 AM this morning to 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ AR/Hitchcock
2 follow-up statements
060 WHUS71 KBUF 181403 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1003 AM EDT Sun Sep 18 2022 LEZ040-041-190000- /O.CON.KBUF.SC.Y.0088.000000T0000Z-220919T0000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1003 AM EDT Sun Sep 18 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-190000- /O.CON.KBUF.SC.Y.0088.000000T0000Z-220919T0000Z/ Upper Niagara River and Buffalo Harbor- 1003 AM EDT Sun Sep 18 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
546 WHUS71 KBUF 182335 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 735 PM EDT Sun Sep 18 2022 LEZ040-041-190045- /O.EXP.KBUF.SC.Y.0088.000000T0000Z-220919T0000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 735 PM EDT Sun Sep 18 2022 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING... $$ LEZ020-190045- /O.EXP.KBUF.SC.Y.0088.000000T0000Z-220919T0000Z/ Upper Niagara River and Buffalo Harbor- 735 PM EDT Sun Sep 18 2022 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 18, 3:58 AM EDT, 4 minutes earlier.
Area forecast discussion, Sep 18, 3:58 AM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
358 AM EDT Sun Sep 18 2022
.SYNOPSIS...
A weak disturbance will ripple through the area today with a chance
of showers or a thunderstorm, especially from Lake Ontario east
across the North Country. A better chance of showers and
thunderstorms late tonight as a cold front nears the Lakes then
crosses the region on Monday. A few showers will be possible east of
Lake Ontario Monday night, otherwise dry weather returns for Tuesday.
Unsettle weather returns Wednesday and then turning much cooler for
the later half of the week.
&&
.NEAR TERM /THROUGH MONDAY/...
There will be a few showers around early this morning focused
across Lake Ontario then east into the North Country and St.
Lawrence Valley. These showers are supported by a few weak
convective waves rippling east through the nearly zonal flow
aloft. Otherwise...most locations will see dry conditions
with a wide range in temps this morning. Temps currently in the
50s to mid/upper 60s along the lake plains.
A nearly stationary frontal boundary well to our north across Quebec-
Ontario Canada will serve as a focus for a few waves to ripple
along bringing chances for showers or a thunderstorm today. The
best shot at seeing showers or thunderstorms will 'likely'
remain east of Lake Ontario into the North Country and St.
Lawrence valley. Elsewhere...look for lower end chances for
showers or a storm with the greatest chances along lake breeze
convergent boundaries in the afternoon during peak heating.
Additionally...winds will also pick up out of the southwest with
a healthy flow off Lake Erie with gusts up to 30 mph. Other
than that, it will be a warm day and a bit more humid as
dewpoints climb into the low to mid 60s. Highs today will
generally be in the 70s to low 80s across the lake plains but it
will be a bit cooler down wind of Lake Erie and also east of
Lake Ontario. This will largely be due to cloud cover and shower
potential across the North Country and St. Lawrence valley.
Tonight...weak ridging aloft and the loss of daytime heating will
'likely' bring about decreasing coverage in showers and storms for
the first half of the night. Have lowered POPs a bit to reflect this
but it will be short-lived with chances again increasing
towards daybreak. Otherwise...mild night expected with lows in
the 60s.
Monday...mid-level trough and low pressure tracking across the
upper Great Lakes will send a cold front towards the Lower
Lakes. The cold front is expected to reach WNY by mid-morning to
early afternoon then march east with showers and thunderstorms
blossoming across the region. Enough instability (weak ~600
J/KG) will 'likely' develop in the afternoon, especially east of
the Genesee valley. With 30 knots of 0-6km shear and increasing
instability there will be the potential of a few severe storms.
For this reason, we have been placed in a marginal risk for
severe storms by SPC with strong gusty winds as the main
threat. Also with high PW values, near ~1.6 inches, any stronger
storms will have the potential to produce very heavy rain.
Showers and storms will then decrease in coverage from west to
east by Monday evening as the front departs off to our east.
Highs on Monday will peak generally in the low to mid 70s.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Monday evening the surface and mid level trough will be exiting the
area and moving into eastern NY and New England. The more organized
showers and a few thunderstorms associated with the trough over the
eastern Lake Ontario region early in the evening will taper off
shortly after sunset. Meanwhile farther west across Western NY the
arrival of drier air and subsidence in the wake of the trough should
result in mainly dry weather by early evening.
Later Monday night a progressive mid level closed low will cross
southern Quebec. The southern extent of height falls, DPVA, and
deeper moisture will clip the North Country overnight, supporting
ongoing chances of showers. The airmass may also grow just cool
enough to support a few lake enhanced showers near the southeast
corner of Lake Ontario. Meanwhile Western NY will remain dry
overnight as weak high pressure over the Ohio Valley and southern
Great Lakes begins to move into the area.
Tuesday the mid level circulation will move from southern Quebec
into northern New England. Cyclonic flow, weak forcing, and deeper
moisture will continue to support a chance of showers across the
North Country, especially across upslope areas. Meanwhile Western NY
will remain dry as high pressure drifts east into the eastern Great
Lakes. This high will move east across NY/PA Tuesday night with dry
weather prevailing areawide as the mid level closed low moves east
into the Gulf of Maine.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The main story in the long term will be the passage of the strongest
cold front so far this early fall, marking the arrival of well below
normal temperatures late this week.
The remnants of Typhoon Merbok recurved into the North Pacific and
into Alaska over the past several days. The recurving of western
Pacific typhoons into the high latitudes teleconnects to a deep
eastern US trough about 1 week later, as the introduction of
potential vorticity into the westerlies amplifies the wave train. The
downstream amplification of the ridge/trough pattern will send a
sharp trough into the Great Lakes and New England late this week.
The arrival of the trough will be marked by the passage of a strong
cold front late Wednesday and Wednesday night. It will still be
quite warm ahead of the front on Wednesday, with highs in the upper
70s to lower 80s for most of the area. The chance of showers and
thunderstorms will increase Wednesday afternoon and evening along
and ahead of the cold front. Strong synoptic scale forcing and
sufficient shear may bring a risk of a few strong storms.
Much cooler air will pour into the region Wednesday night and
Thursday behind the cold front. The showers and storms along the
cold front will taper off from northwest to southeast through the
first half of Wednesday night. Wrap around moisture and additional
forcing with the arrival of the mid level trough axis will support a
few more showers late Wednesday night through Thursday night. The
airmass will become more than cool enough to support lake effect
rain showers as well southeast of the lakes in a northwest flow
regime. A few lake effect showers may linger into Friday morning
before ending as high pressure builds east across the Great Lakes.
Highs Thursday and Friday will only be in the lower 60s at best for
lower elevations and 50s across higher terrain. Lows will be well
down into the 40s. There may be some frost potential Friday night
inland from the lakes if lake effect clouds scatter out and the
timing of high pressure aligns with the nighttime period. The core
of the coolest air will move east of the area by Saturday with
temperatures starting a modest warming trend next weekend.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
A few showers will be possible this morning across the North Country
but will have limited impact. All other terminals will continue to
see VFR.
Shower/thunderstorm chances increase east of Lake Ontario this
afternoon closer to the frontal boundary, with just the chance
for a few showers or thunderstorm across inland areas south of
Lake Ontario. Low VFR CIGS (4-6 kft) will be possible east of
Lake Ontario (KART) and across the interior Southern Tier (KJHW)
by this afternoon. Mainly just some thickening mid level decks
across the lake plains south of Lake Ontario.
Also...winds pickup especially northeast of Lake Erie with gusts up
to 25 knots possible at KBUF-KIAG.
Tonight...showers and thunderstorms will increase in coverage the
second half of the night as a cold front nears the region. This will
bring about deteriorating flight conditions as we move into Monday
morning.
Outlook...
Monday...VFR/MVFR with showers likely. Chance of a few
thunderstorms.
Tuesday...Mainly VFR.
Tuesday night through Wednesday night...VFR/MVFR with chances for
showers.
Thursday...Mainly VFR with decreasing shower chances.
&&
.MARINE...
Choppy conditions on both Lake Erie and Lake Ontario this morning
with 1 to 3 foot waves. Southwest winds and waves will continue to
increase on Lake Erie today. This has prompted Small Craft
Advisories to be hoisted on Lake Erie and the upper Niagara River.
Lake Ontario will continue to see choppy conditions but with
southwest wind flow it will push the higher wave action into
Canadian waters.
Tonight...winds will lessen a bit before picking back up ahead of a
cold front on Monday. SCA will 'likely' be needed again.
As was previously noted, the strongest cold front of this early fall
season thus far is on track to arrive sometime late Wednesday into
Thursday. Following this front, there will be a potential for strong
and gusty northwest winds along with the chance for waterspouts.
Details will be refined as we get further into the week.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 9 AM this morning to 8 PM EDT this
evening for LEZ020-040-041.
&&
SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...AR
MARINE...AR/JLAHazardous weather outlook, Sep 17, 5:01 AM EDT, 23 hours 1 minute before
Hazardous Weather Outlook National Weather Service Buffalo NY 501 AM EDT Sat Sep 17 2022 NYZ001>008-010>014-019>021-085-180915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 501 AM EDT Sat Sep 17 2022 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-180915- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 501 AM EDT Sat Sep 17 2022 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-180915- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 501 AM EDT Sat Sep 17 2022 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:12 PM EDT | Special Weather Statement | BUF | Lewis | 63 min |
Nearby
Small Craft Advisories in New York, 2022Every small craft advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.